Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 57, NWS Salt Lake City, UT

August 2, 2005Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2005, 1:26 PM MDT for Iron County, Washington County, Utah. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 1:26 PM MDT (19:26 UTC)
Expired
Aug 2, 2005, 2:30 PM MDT
In force
64 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 021927
SVRSLC
UTC021-053-022030-
/O.NEW.KSLC.SV.W.0057.050802T1926Z-050802T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
126 PM MDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL IRON COUNTY IN UTAH
  NORTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 230 PM MDT

* AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED NEAR NEW HARMONY...OR ALONG A LINE EXTENDING FROM 18 MILES
  SOUTHWEST OF CEDAR CITY TO 19 MILES SOUTHWEST OF CEDAR CITY TO 22
  MILES SOUTHWEST OF CEDAR CITY...AND MOVING NORTHEAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KANARRAVILLE BY 225 PM MDT
  HAMILTON FT BY 230 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3756 11338 3741 11334 3746 11313 3759 11310
      3771 11317

$$

SMITH
2 follow-up statements
000 
WWUS55 KSLC 021958
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT TUE AUG 2 2005

UTC021-053-022030-
/O.CON.KSLC.SV.W.0057.000000T0000Z-050802T2030Z/
IRON UT-WASHINGTON UT-
157 PM MDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM MDT FOR NORTH
CENTRAL WASHINGTON AND SOUTH CENTRAL IRON COUNTIES...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NEW HARMONY...OR ABOUT 21 MILES SOUTHWEST OF CEDAR
CITY...MOVING NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANARRAVILLE BY 230 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3752 11336 3741 11334 3746 11313 3759 11310
      3758 11318

$$

SMITH
000 
WWUS55 KSLC 022030
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT TUE AUG 2 2005

UTC021-053-022039-
/O.EXP.KSLC.SV.W.0057.000000T0000Z-050802T2030Z/
IRON UT-WASHINGTON UT-
229 PM MDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON AND
SOUTH CENTRAL IRON COUNTIES EXPIRES AT 230 PM MDT...

THUNDERSTORMS IN SOUTHCENTRAL IRON COUNTY AND NORTHCENTRAL 
WASHINGTON COUNTIES HAVE WEAKENED...THUS THE WARNING WILL BE ALLOWED 
TO EXPIRE. OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE 
STILL POSSIBLE WITH THESE STORMS.

LAT...LON 3752 11336 3741 11334 3746 11313 3759 11310
      3758 11318

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:20 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 10:20 AM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT TUE AUG 2 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN OVER
UTAH THROUGH MIDWEEK. A DRYING TREND WILL FOLLOW FOR LATE IN THE
WEEK.

&&

.DISCUSSION...FAIRLY SUBSTANTIAL PLUME OF MONSOONAL MOISTURE IN
PLACE ACROSS REGION THIS MORNING...WITH BOTH OBSERVED AND GOES
DERIVED PW VALUES IN EXCESS OF 1 INCH...AND SURFACE DEW POINTS
GENERALLY IN THE 50S ACROSS UT/SOUTHWEST WY. TWO CLUSTERS OF
CONVECTION CURRENTLY ONGOING...THE FIRST ASSOCIATED WITH WEAK
SHORTWAVE TROUGH LIFTING NORTHEAST INTO WY HAS SHOWN A WEAKENING
TREND OVER THE PAST COUPLE OF HOURS...WHILE FURTHER SOUTH CLUSTER
OVER SOUTHWEST UT HAS REMAINED STRONGER...AND HAS PRODUCED SOME
SMALL HAIL NEAR MODENA IN IRON COUNTY EARLIER.

OTHERWISE MORNING VISIBLE SATELLITE IMAGERY INDICATES MOSTLY SUNNY
SKIES ACROSS MAJORITY OF UT WHICH SHOULD ALLOW FOR STRONG
HEATING/DESTABILIZATION THIS AFTERNOON. ADDITIONALLY...FORCING AND
DEEP LAYER SHEAR FORECAST TO STRENGTHEN LATE THIS AFTERNOON INTO
THIS EVENING AS SHORTWAVE TROUGH CURRENTLY ALONG PACIFIC COAST
TRANSLATES EASTWARD ACROSS NV...AND 40-50KT 250MB JET PROGGED TO
DEVELOP ON DOWNSTREAM SIDE OF THIS TROUGH ACROSS UT. THIS COMBINED
WITH MOISTURE IN PLACE SHOULD YIELD AN ACTIVE CONVECTIVE DAY ACROSS
MUCH OF THE FORECAST AREA...LINGERING THROUGH THE OVERNIGHT HOURS AS
UPPER TROUGH AXIS REMAINS TO THE WEST. COMBINATION OF DAYTIME
HEATING AND MOISTURE WILL SUPPORT STRONG UPDRAFTS...AND DEEP LAYER
SHEAR SHOULD BE SUFFICIENT TO SUPPORT ORGANIZATION OF MULTICELL
CLUSTERS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL IN ADDITION TO
STRONG DOWNDRAFTS. MID LEVEL FLOW SHOULD KEEP STORMS PROPAGATING
FORWARD REDUCING THREAT FOR FLASH FLOODING...UNLESS CELLS ARE ABLE
TO BACKBUILD/TRAIN OVER THE SAME AREAS FOR A PROLONGED PERIOD. IN
THE PROCESS OF UPDATING FORECAST TO BUMP POPS INTO LIKELY CATEGORY
OVER MOUNTAIN...WITH HIGH CHANCE (40-50) POPS IN THE LOWER
ELEVATIONS.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 2, 7:00 AM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON AUG 2 2005

UTZ001>021-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT MON AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH
MIDWEEK. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING HOURS.

DRIER AND MORE STABLE AIR WILL MOVE OVER FAR NORTHERN PORTION OF
UTAH LATE IN THE WEEK.  SOUTHERN AND EASTERN SECTIONS OF UTAH WILL
REMAIN MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS
TO CONTINUE INTO THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:27 PM MDTFlash Flood WarningSLCWashington2 hr
Aug 2, 1:57 PM MDTSevere Thunderstorm WarningSLCDuchesne64 min
Aug 2, 2:17 PM MDTFlash Flood WarningSLCEmery58 min
Aug 2, 2:30 PM MDTFlash Flood WarningSLCGarfield105 min
Aug 2, 3:06 PM MDTFlash Flood WarningSLCEmery114 min
Aug 2, 3:47 PM MDTFlash Flood WarningSLCEmery6 hr
Aug 2, 3:59 PM MDTFlash Flood WarningSLCKane6 hr
Aug 2, 5:11 PM MDTFlash Flood WarningSLCWashington2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.